# SDR 2010FA0000476

- Difficulty date: April 29, 2010
- Submitted: May 14, 2010
- Operation: General aviation
- Aircraft: N6180Y
- Make and model: Piper PA-23-250
- Aircraft serial: 273406
- Engine: Lyc TIO540*
- System (JASC): 8011 · Engine Starter
- Part: Mount
- Condition: Broken
- Location: Starter
- Component: Starter, Prestolite
- Component part number: MZ4222
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

PILOT REPORTED STARTER MAKING A GRINDING NOISE.  TROUBLESHOOTING REVEALED THE STARTER DRIVE GEAR NOT FULLY MESHING IN RING GEAR.  FURTHER INVESTIGATION REVEALED MOVEMENT OF START DRIVE CASE WHILE MOVING PROP WITH DRIVE ENGAGED.  CRACK WAS FOUND ON FWD LT CORNER OF MOUNTING FLANGE BROKEN OFF AND CRACK EMITTING ALONG RT SIDE OF FLANGE.  POSSIBLE CAUSE ENGING KICKBACK DURING STARTING PROCEDURES.  ALSO, EVIDENT WAS CASTING POROSITY IN NOSE CASE.
